Alert archive / Florida / Coastal Flood Statements in 2018
Coastal Flood Statement 4, NWS Miami, FL
NWS Miami, FL issued this coastal flood statement at Dec 20, 2018, 4:40 AM EST for Collier County, Florida. It took effect at Dec 20, 2018, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 20, 2018, 4:40 AM EST (09:40 UTC)
- In effect from
- Dec 20, 2018, 7:00 PM EST
- Expired
- Dec 20, 2018, 11:35 AM EST
- In force
- Issued by
- NWS Miami, FL
County Collier County, FL
The radar
The Miami radar (KAMX), 111 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 9.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
625 WHUS42 KMFL 200940 CFWMFL URGENT - IMMEDIATE BROADCAST REQUESTED Coastal Hazard Message National Weather Service Miami FL 440 AM EST Thu Dec 20 2018 FLZ069-211000- /O.NEW.KMFL.SU.Y.0005.181220T1800Z-181222T2100Z/ /O.NEW.KMFL.RP.S.0044.181220T0940Z-181222T2100Z/ /O.NEW.KMFL.CF.S.0004.181221T0000Z-181222T0000Z/ Coastal Collier- 440 AM EST Thu Dec 20 2018 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY AFTERNOON... ...HIGH SURF ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM EST SATURDAY... ...COASTAL FLOOD STATEMENT IN EFFECT FROM 7 PM THIS EVENING THROUGH 7 PM FRIDAY EVENING... * COASTAL FLOODING...Sensitive and low-lying areas along the Gulf coast may experience minor flooding near times of high time from this evening through Friday evening. * WAVES AND SURF...Large breaking waves around 5 feet this afternoon will increase to 6 to 9 feet by Friday and continuing through the Saturday afternoon. This will produce localized beach erosion and dangerous swimming conditions. * RIP CURRENT TIMING...Life threatening rip currents will pose a hazard to swimmers. Heed the advice of lifeguards and swimming is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ FLZ168-172-173-211000- /O.NEW.KMFL.RP.S.0044.181220T0940Z-181222T0000Z/ Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade- 440 AM EST Thu Dec 20 2018 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING... The National Weather Service in Miami has issued a High Rip Current Risk, which is in effect through Friday evening. * TIMING...Through Friday evening. * IMPACTS...Life threatening rip currents will pose a hazard to swimmers. Heed the advice of lifeguards and swimming is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ http://www.weather.gov/miami
1 follow-up statement
422 WHUS42 KMFL 201635 CFWMFL URGENT - IMMEDIATE BROADCAST REQUESTED Coastal Hazard Message National Weather Service Miami FL 1135 AM EST Thu Dec 20 2018 ...High Surf and Coastal Flooding Concerns along Collier and Mainland Monroe Coast late today through Saturday... .A Strong cold front will bring strong winds on its wake tonight and through Friday resulting in high surf and coastal flooding concerns for the Southwest Florida coast. FLZ069-210400- /O.CAN.KMFL.CF.S.0004.181221T0000Z-181222T0000Z/ /O.NEW.KMFL.CF.Y.0003.181221T0000Z-181222T0000Z/ /O.CON.KMFL.SU.Y.0005.181220T1800Z-181222T2100Z/ /O.CON.KMFL.RP.S.0044.000000T0000Z-181222T2100Z/ Coastal Collier- 1135 AM EST Thu Dec 20 2018 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY AFTERNOON... ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST SATURDAY... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST FRIDAY... * COASTAL FLOODING...Sensitive and low-lying areas along the Collier county coast may experience minor to moderate flooding near times of high time from this evening through Friday evening. Inundation levels along the coast are likely to be in the 1-2 ft range with isolated locations possibly seeing levels as high as 2-3 ft. * WAVES AND SURF...Large breaking waves around 5 feet this afternoon will increase to 6 to 9 feet by Friday and continuing through the Saturday afternoon. This will produce localized beach erosion and dangerous swimming conditions. * RIP CURRENT TIMING...Life threatening rip currents will pose a hazard to swimmers. Heed the advice of lifeguards and swimming is not recommended. * TIMING...Main periods of concerns for coastal flooding will be around high tide late this evening and late tomorrow morning with at least minor coastal flooding lingering into Friday evening. The high surf concerns will start later today and last through Saturday as well as the High risk of rip currents. * IMPACTS...Flooding along with high surf will impact streets/roads adjacent to the coast, docks, and piers. This combined with rip currents will posed an extreme danger to swimmers. Swimming is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. A Coastal Flood Advisory indicates that onshore winds and tides will combine to generate flooding of low areas along the shore. There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ FLZ075-210400- /O.NEW.KMFL.CF.S.0005.181221T0000Z-181222T0000Z/ Mainland Monroe- 1135 AM EST Thu Dec 20 2018 ...COASTAL FLOOD STATEMENT IN EFFECT FROM 7 PM THIS EVENING THROUGH 7 PM FRIDAY EVENING... * COASTAL FLOODING...Sensitive and low-lying areas along the Mainland Monroe coast may experience minor flooding with inundation levels of 1-2 ft likely. * TIMING...Main periods of concerns for coastal flooding will be around high tide late this evening and late tomorrow morning with at least minor coastal flooding lingering into Friday evening. * IMPACTS...Flooding will impact streets/roads adjacent to the coast, docks, and piers. $$ FLZ168-172-173-210400- /O.CON.KMFL.RP.S.0044.000000T0000Z-181222T0000Z/ Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade- 1135 AM EST Thu Dec 20 2018 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH FRIDAY EVENING... * TIMING...Through Friday evening. * IMPACTS...Life threatening rip currents will pose a hazard to swimmers. Heed the advice of lifeguards and swimming is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ http://www.weather.gov/miami
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Dec 20, 4:00 AM EST, 40 minutes earlier.
Area forecast discussion, Dec 20, 4:00 AM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Miami FL
400 AM EST Thu Dec 20 2018
.DISCUSSION...
TODAY AND TONIGHT: Potent and complex system is rapidly
developing across the Gulf of Mexico and southeastern US this
morning as a deepening upper level trough slides east.
Models are consistent with current radar and satellite loops which
keep the bulk of the rain and storms associated with the first
disturbance over the eastern Gulf of Mexico are expected to remain
west and north of our region this morning. However, isolated
activity currently over the Florida Straits is forecast to lift
north into the region into the morning hours. Overall, expect a
relative minimum in activity into at least early afternoon.
* Wind Threat: Due to the very strong developing low level jet,
outside of any convection, both today and Friday will be windy
days. We look to remain just below wind advisory criteria today,
but this will be monitored as winds pick up this morning. South
Florida should see sustained winds of 20 to 25 mph and frequent
gusts 30 to 35 mph.
The main convective wind threat will be maximized with the arrival
of the squall line late this afternoon and evening, though any
convective activity that develops in this environment will be
capable of strong, if not severe wind gusts.
* Tornadoes: Morning cloud cover from ongoing Gulf activity may
limit daytime heating somewhat, precluding a widespread tornado
outbreak. However, with the strong low level jet, veering flow,
the environment will be there for any storm to take advantage of
with at least an isolated tornado threat. The threat looks to be
in two phases: any discrete cells that can develop ahead of the
main squall line, and embedded QLCS activity within the squall
line as it moves through.
* Heavy Rain: Event total rainfall amounts through Friday afternoon
for South Florida are forecast to be look to range between 1 and 3
inches, most of this falling this afternoon and evening with the
main squall line. While the majority of South Florida is currently
in a minor to moderate drought and can handle some of this
rainfall, short period heavy bands may lead to at least minor
flooding if they occur. All of South Florida is under a marginal
risk for flash flooding.
* Coastal Flooding/High Surf: See the Beach Forecast section below
for more detailed information.
FRIDAY: Main frontal boundary is expected to be through the region
before daybreak Friday, though rain chances will linger through
much of the day as we remain under the influence of the deep upper
trough. With little instability, the storm threat will be non
existent with only gusty and quick moving showers. Outside of
showers, sustained winds will be 25 to 30 mph, with frequent gusts
over 40 mph possible. A wind advisory will likely be needed for
the day on Friday.
The passage of the upper level trough late in the day will bring
through a secondary boundary to clear out the region late Friday
night.
THIS WEEKEND INTO EARLY NEXT WEEK: No changes in the extended
forecast as high pressure builds across the state for the weekend
bringing a few days of cool and dry weather as we head into the
Christmas holiday. Highs may struggle to get into the 70s for the
weekend, with chilly overnight lows in the 40s and 50s. The high
center will move north and east early next week, bringing more
easterly flow and moderating the airmass with daytime highs
returning back into the mid to upper 70s. The easterly flow may
bring enough moisture for a few Atlantic showers to return back to
the forecast by Christmas day.
&&
.MARINE...Boating conditions will continue to rapidly deteriorate
this morning as the developing surface low moves across the northern
Gulf coast and through the southeastern US over the next 24 hours.
Expect south-southeast winds 20 to 25 knots after daybreak this
morning, becoming south 25 to 30 knots this afternoon out ahead of a
strong cold front. The cold front will drive a squall line through
the region late this afternoon into this evening, with the potential
for strong to severe storms. Winds become west-southwest 30 to 35
knots behind the front into Friday, gradually subsiding late on
Saturday as flow becomes more northwest.
This will drive seas to 15-18 feet in the offshore Gulf and 9-12ft
in the offshore Atlantic, peaking Friday afternoon.
A Gale Warning is now in effect for the open Gulf and Atlantic
waters through Friday.
&&
.BEACH FORECAST...The approach of this system will coincide with
the highest tides of the month, with the full moon on Saturday.
Extratropical surge predictions suggest the possibility of at
least minor coastal flooding along the Gulf coast, mainly with the
high tides. This looks most likely with the high tide tonight and
midday Friday high tides, but may linger into Saturday given the
strong onshore flow. In addition, the Gale force winds will drive
seas along the Gulf coast up to 8-12ft late tonight through
Saturday. A High Surf Advisory and Coastal Flood Statement are now
in effect along the Gulf coast from this afternoon. A High Risk
for Rip Currents is now in effect for both coasts.
Given the offshore flow component, it looks like the Atlantic coast
will remain below high surf criteria of 7ft along with a minimal
coastal flood threat. However, this will have to be monitored.
&&
.AVIATION...
A cold front is forecast to gradually spread SHRA across South
Florida beginning in the early morning hours over the Gulf,
spreading east. The frontal passage looks to move onshore along the
Gulf sometime after 18z. Timing is still uncertain, but it appears
to affect the Atlantic coast after 00z. There is a chance for +TSRA
including severe TS, with gusty wind in excess of 55kts, and
possibly isolated FC. Localized IFR will be possible through the TAF
period, and would be associated with any convection.
&&
.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach 82 64 69 52 / 60 100 20 10
Fort Lauderdale 82 67 70 55 / 50 100 20 0
Miami 82 67 70 55 / 50 100 20 0
Naples 80 65 68 55 / 100 80 30 10
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday afternoon for FLZ069.
High Surf Advisory from 1 PM this afternoon to 4 PM EST Saturday
for FLZ069.
High Rip Current Risk through Friday evening for FLZ168-172-173.
AM...Small Craft Advisory until 10 AM EST this morning for AMZ610-630-
650-651-670-671.
Gale Warning from 10 AM this morning to 4 AM EST Saturday for
AMZ610-630-650-651-670-671.
GM...Small Craft Advisory until 10 AM EST this morning for GMZ656-657-
676.
Gale Warning from 10 AM this morning to 4 AM EST Saturday for
GMZ656-657-676.
&&
DISCUSSION...88/ALM
MARINE...88/ALM
AVIATION...13
BEACH FORECAST...88/ALMHazardous weather outlook, Dec 19, 4:58 PM EST, 11 hours 42 minutes before
Hazardous Weather Outlook for South Florida National Weather Service Miami FL 458 PM EST Wed Dec 19 2018 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 201000- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 458 PM EST Wed Dec 19 2018 ...MODERATE RISK OF CURRENTS FOR ATLATIC BEACHES... ...STRONG STORMS POSSIBLE TONIGHT MAINLY OVER GULF WATERS... This hazardous weather outlook is for South Florida. .DAY ONE...TONIGHT Rip currents: There is a moderate risk of rip currents for the Atlantic beaches today. Thunderstorms: Thunderstorms will become increasingly possible through the night tonight, from the Gulf waters, progressing east. Some of the storms tonight may become strong, with lightning, gusty wind, waterspouts, and heavy rain are the main threats tonight, particularly for the Gulf waters. Waterspouts: Waterspouts are possible tonight. They will be possible across all South Florida waters. Wind: The wind is forecast to exceed 20 kts in the off shore Gulf waters, which may cause hazardous marine conditions for small craft. Also, there is a chance of strong gusts over the Gulf waters due to thunderstorms through the night, and possibly into tomorrow. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Increasing wind associated with a storm system is forecast to bring hazardous marine conditions for the Atlantic waters for Thursday through Saturday. The risk for rip currents on all South Florida beaches will also likely increase during this time. Thunderstorms continue to be possible across South Florida Thursday through early Friday morning. Some of the thunderstorms could become strong to severe, especially Thursday afternoon into Thursday night. Gusty wind, heavy rainfall, and lightning are the primary threats. There is also a slight risk of an isolated tornado or two. The gulf coast beaches of South Florida could see at least some minor coastal flooding during high tides late this week, due to the strong westerly winds and the westerly swell. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not anticipated, however individual spotters are encouraged to report high wind, hail and flooding to the National Weather Service forecast office in Miami. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 4:09 AM EST | Gale Warning | MFL | 48 hr | |
| Dec 20, 4:40 AM EST | Rip Current Statement | MFL | Broward, Collier, Miami-Dade, Palm Beach | 59 hr |
| Dec 20, 4:40 AM EST | High Surf Advisory | MFL | Collier | 59 hr |
| Dec 20, 6:48 AM EST | Special Weather Statement | MFL | Broward | 27 min |
| Dec 20, 7:13 AM EST | Special Weather Statement | MFL | Broward | 32 min |
| Dec 20, 7:42 AM EST | Special Weather Statement | MFL | Palm Beach | 33 min |
| Dec 20, 8:03 AM EST | Special Marine Warning | MFL | 27 min | |
| Dec 20, 8:24 AM EST | Special Marine Warning | MFL | 37 min | |
| Dec 20, 11:35 AM EST | Coastal Flood Statement | MFL | Monroe | 40 hr |
| Dec 20, 11:35 AM EST | Coastal Flood Advisory | MFL | Collier | 40 hr |
| Dec 20, 12:33 PM EST | Special Marine Warning | MFL | 57 min | |
| Dec 20, 1:23 PM EST | Special Weather Statement | MFL | Collier, Glades, Hendry | 52 min |
| Dec 20, 1:35 PM EST | Tornado Warning | MFL | Glades, Hendry | 25 min |
| Dec 20, 1:45 PM EST | Severe Thunderstorm Warning | MFL | Collier | 45 min |
| Dec 20, 1:51 PM EST | Special Marine Warning | MFL | 54 min | |
| Dec 20, 1:58 PM EST | Special Marine Warning | MFL | 62 min | |
| Dec 20, 2:21 PM EST | Special Weather Statement | MFL | Collier, Glades, Hendry | 54 min |
| Dec 20, 2:44 PM EST | Special Weather Statement | MFL | Palm Beach | 46 min |
| Dec 20, 2:46 PM EST | Tornado Warning | MFL | Collier | 29 min |
| Dec 20, 2:53 PM EST | Special Marine Warning | MFL | 67 min | |
| Dec 20, 3:13 PM EST | Special Weather Statement | MFL | Collier, Hendry | 62 min |
| Dec 20, 3:52 PM EST | Wind Advisory | MFL | Broward, Collier, Glades, Hendry, Miami-Dade, Monroe and 1 more | 28 hr |
| Dec 20, 5:44 PM EST | Special Marine Warning | MFL | 46 min | |
| Dec 20, 5:48 PM EST | Special Weather Statement | MFL | Monroe | 42 min |
| Dec 20, 6:28 PM EST | Special Weather Statement | MFL | Miami-Dade | 62 min |
Nearby
Coastal Flood Statements in Florida, 2018Every coastal flood statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.